NG Kounis1, A Mazarakis2, G Almpanis2, K Gkouias2, GN Kounis1, G Tsigkas3
1 Department of Medical Sciences, Patras Highest Institute of Education and Technology, Patras, Achaia, Greece
2 Department of Cardiology, ” Saint Andrews” State General Hospital, Patras, Achaia, Greece
3 Department of Cardiology, University of Patras Medical School, Patras, Achaia, Greece
Kounis syndrome is a condition that combines allergic, hypersensitivity, anaphylactic or anaphylactoid reactions with acute coronary syndromes including vasospastic angina, acute myocardial infarction and stent thrombosis. This syndrome is a ubiquitous disease affecting patients of any age, involving numerous and continuously increasing causes, with broadening clinical manifestations and covering a wide spectrum of mast cell activation disorders. Drugs, environmental exposures and various conditions are the main offenders. Clinical and therapeutic paradoxes concerning Kounis syndrome therapy, pathophysiology, clinical course and causality have been encountered during its clinical course. Drugs that counteract allergy, such as H2-antihistamines, can induce allergy and Kounis syndrome. The more drugs an atopic patient is exposed to, the easier and quicker anaphylaxis and Kounis syndrome can occur. Every anesthetized patient is under the risk of multiple drugs and substances that can induce anaphylactic reaction and Kounis syndrome. The heart and the coronary arteries seem to be the primary target in severe anaphylaxis manifesting as Kounis syndrome. Commercially available adrenaline saves lives in anaphylaxis but it contains as preservative sodium metabisulfite and should be avoided in the sulfite allergic patients. Thus, careful patient past history and consideration for drug side effects and allergy should be taken into account before use. The decision to prescribe a drug where there is a history of previous adverse reactions requires careful assessment of the risks and potential benefits.
Keywords: Anaphylaxis, cesarean section, clinical paradoxes, Kounis syndrome, ranitidine